Advertisement

Corticosteroid Safety

Taking your medications wisely can help minimize their side effects.

Advertisement
Advertisement
#

Corticosteroids, also called glucocorticoids or simply steroids, are powerful medications that can quickly and effectively reduce your pain and inflammation. With that power, comes a certain amount of danger. If you take corticosteroids safely, you can minimize any dangerous or negative effects of the drug.

Comorbidities

If your doctor recommends that you start taking a steroid, be sure to discuss whether you have any of the following conditions. Having any of these conditions will mean you’ll have to be especially careful working with your doctor to  manage side effects:

  • Diabetes or glucose intolerance
  • Cardiovascular disease
  • Stomach ulcers
  • Recurrent infections
  • Immunosuppression
  • Glaucoma
  • Osteoporosis

Safety Tips

These general tips will help you take your steroids safely.

  • Take all your medications exactly as prescribed. Do not increase, decrease or stop taking anything unless your doctor tells you to.
  • Take your steroid dose early in the morning unless your doctor recommends otherwise.
  • Have frequent check-ups with your healthcare team to look for side effects.
  • Contact your doctor if you develop a fever, severe pain in a joint or bone, blurred vision, or severe muscle weakness.
  • Contact your doctor if you notice drastic mood changes that affect your behavior.
  • Wear a medical identification tag or bracelet if you’ll be taking corticosteroids for a long time.

Pregnancy/Breastfeeding

If you need medication to control your rheumatic disease during pregnancy and breastfeeding, taking corticosteroids may be safer than the other options. Sometimes if a person with RA, for example, is considering getting pregnant, her rheumatologist may stop certain RA treatments and switch over to steroids instead.

Discontinuing Treatment

If you take oral corticosteroids for more than a few weeks, your adrenal glands will start to produce less of your body’s natural steroid hormone, cortisol. If you stop taking the medicine too quickly, you may experience withdrawal symptoms. To give your adrenal glands time to recover their natural function, your doctor will reduce your medicine gradually. This is called a tapering schedule. It’s important to follow your tapering schedule.

Withdrawal symptoms. If you’ve taken corticosteroids for a couple of months or more, it’s likely you will have some discomfort when lowering your dose. This "steroid withdrawal syndrome" may involve

  • Aching in the muscles bones and joints
  • Nausea
  • Weight loss
  • Headache
  • Fever

Fortunately, the symptoms are not usually too bad and last for days up to a couple of weeks. If your corticosteroids are being tapered and you develop symptoms, check with your doctor to make sure your arthritis isn’t flaring.

Reducing withdrawal symptoms. To help with a successful taper, your doctor may prescribe an "alternate-day" schedule. This means you take a higher dose one day then a lower dose or none the next day, then the higher dose the third day, and so on. Your total dosage is slowly lowered until you reach your goal – either a low maintenance dose or you wean off the drug altogether. Write your dosing schedule on your calendar to help you remember.

Your doctor may prescribe a "steroid-sparing agent" if your disease flares when corticosteroids are tapered. Usually a disease-modifying antirheumatic drug (DMARD) will be chosen. A DMARD might be safer for long-term use than corticosteroids. You still will need to taper the corticosteroids slowly though. Nonsteroidal anti-inflammatory drugs (NSAIDs) can be used to control muscle or joint symptoms while you’re tapering your corticosteroids.

Post-corticosteroid warnings. If you had been taking corticosteroids for several months and now you are off, be sure to tell your doctors for the next year. This is especially important if you become very ill, require surgery or need invasive diagnostic tests. You may be given a brief course of corticosteroids because your body may be making less than what you would need under those stressful circumstances.

Advertisement
Advertisement